OR WAIT 15 SECS
Concerns have been raised over an FDA Drug Safety Communication about spontaneously submitted adverse reactions in patients using this topical treatment for actinic keratosis as well as labeling changes that were implemented because of those reports. One expert offers perspective.
An FDA Drug Safety Communication about spontaneously submitted adverse reactions in users of ingenol mebutate gel (Picato, Leo Pharma) and labeling changes that were implemented because of those reports seem to be generating undue concern about the safety of this topical treatment for actinic keratosis, according to Ted Rosen, M.D., who spoke to colleagues last week during the MauiDerm 2016 meeting.
To put proper perspective on these issues, Dr. Rosen discussed the frequency with which the FDA takes such actions along with details of the ingenol mebutate adverse event data. The take home messages are:
“There is no reason why this information should cause panic,” said Dr. Rosen, professor of dermatology, Baylor College of Medicine, Houston Texas. “Rather, dermatologists need to be familiar with it and exercise appropriate caution taking it into account,” he said.
“That means when prescribing ingenol mebutate for a patient with actinic keratosis who is an appropriate candidate for field therapy, dermatologists should provide counseling that includes common sense instructions and warnings about proper application and measures to take if an adverse event occurs,” he added.
Labeling changes relating to eye injuries include an addition to the Warnings and Precautions section about ophthalmic adverse reactions. The statements describe eye disorders that can occur with ocular exposure to the medication, state the need to avoid treatment in the periocular area, direct patients to wash their hands after applying their treatment to avoid inadvertent eye exposure, and provide instructions on managing accidental exposure.
Dr. Rosen noted that the FDA Safety Communication clearly states that some of the eye injuries reported in patients using ingenol (of which there were about 20) occurred in association with improper usage, i.e., accidental transfer from the hands through application of make-up and insertion of contact lenses.
“The added statements about avoiding exposure in or around the eyes either through direct application or inadvertent transfer are just common sense, and they are part and parcel of the instructions for using any other medication as field therapy for AK,” Dr. Rosen said.
The new mention of herpes zoster in the ingenol mebutate prescribing information appears in the list of adverse reactions identified during post approval use. Dr. Rosen said the total number of instances for this event is unclear. Although there are about 20 reports of “herpes zoster”, further investigation is needed to confirm the diagnosis, as it is possible that some cases are instead herpes simplex virus (HSCV) reactivation. Then, even if the diagnosis of herpes zoster is established, it will remain unknown whether the disease was triggered by ingenol mebutate use or occurred coincidentally, considering that the majority of patients using the medication are in the ≥65 year old age group that is at highest risk for herpes zoster.
“HSV reaction is reported in the prescribing information for several other AK topical therapies and can occur with any treatment, medical or surgical, that incites inflammation around the lips and mouth. The standard of care when using those interventions in a patient for whom there is a concern about HSV reactivation is to initiate antiviral prophylaxis. Perhaps that will also be prudent with ingenol, but first we need to learn more about the reactions occurring with its use,” he noted.
New verbiage on hypersensitivity reactions appears in the Contraindications, Warnings and Precautions, and Adverse Reactions sections of the prescribing information. Likely what is most worrisome to dermatologists is the statement: “Anaphylaxis, as well as allergic reactions leading to hospitalization have been reported in postmarketing use with Picato gel.”
Dr. Rosen said there have been about five such cases. However, the diagnosis of anaphylaxis has not been confirmed in all of those patients. Furthermore, he emphasized that the term “anaphylaxis” defines a spectrum of events that range from milder skin reactions to life-threatening bronchospasm.
“It is still to be determined how severe the reactions were and if they were in fact anaphylaxis,” Dr. Rosen said.
The other “allergic reactions” include allergic contact dermatitis (ACD). Here again, the total number reported is no more than five, and the diagnosis is questionable.
“Local skin reactions are expected to develop after application of ingenol or other AK field therapies. They include redness, swelling, flaking, and scaling - all of which mimic the signs of ACD,” Dr. Rosen said
The revised prescribing information also reiterates directions about avoiding transfer of medication to the periocular area and application near and around the mouth and lips. It also reinforces that the area of application should be up to one contiguous area of approximately 25 cm2. Dr. Rosen pointed out this direction for administration is consistent with the method used in the pivotal clinical trials.
Disclosure: Dr. Rosen received an honorarium for participation in an advisory board meeting sponsored by Leo Pharma, USA.